Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 335, NWS Austin/San Antonio, TX

October 23, 2004Blanco County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 23, 2004, 3:46 AM CDT for Blanco County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2004, 3:46 AM CDT (08:46 UTC)
Expired
Oct 23, 2004, 6:45 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Blanco County, TX

The radar

The Austin/San Antonio radar (KEWX), 65 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1809 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 230846
FFWSAT
TXC031-231145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
346 AM CDT SAT OCT 23 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  BLANCO

* UNTIL 645 AM CDT

* AT 342 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE JOHNSON CITY.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 3016 9859 2996 9842 3006 9831 3028 9824
      3030 9859

$$
1 follow-up statement
000 
WGUS74 KEWX 231141
FFSSAT
TXC031-231150-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
640 AM CDT SAT OCT 23 2004

...THE FLASH FLOOD WARNING FOR BLANCO COUNTY EXPIRES AT 645 AM CDT...

HEAVY RAIN HAS MOVED EAST OF BLANCO COUNTY AND VERY LITTLE 
ADDITIONAL RAIN IS EXPECTED.

LAT...LON 3016 9859 2996 9842 3006 9831 3028 9824
      3030 9859

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 2:42 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 23, 2:42 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
242 AM CDT SAT OCT 23 2004

.DISCUSSION...
STRONG MID-UPPER TROF POISED ALONG TX-NM BORDER EARLY THIS MORNING
WITH SIGNIFICANT COLD AIR ALOFT BEHIND IT. LITTLE IN WAY OF A SURFACE
FRONTAL FEATURE IS NOTED. IN SC TX...LINE OF STORMS MOVING ENEWD
THRU AREA HAS WEAKENED INTO BROAD AREA OF LIGHT TO MODERATE RAIN.
EXPECT THE PRECIP TO CONTINUE EWD...POSSIBLY FORMING A WEAK RAIN-
COOLED BOUNDARY ALONG AND JUST NORTH OF IH10 FOR THE AFTN HEATING TO
WORK ON. HEATING WILL BE LIMITED BY CLOUDS FROM THE DEEP LOW LEVEL
MOISTURE...PW VALUES ARE 1.6 TO 1.9 TODAY...AND HIGH CLOUD FROM THE
RIGHT REAR QUAD OF A H3 JET.

BOTH GFS AND ETA FIT WELL WITH CURRENT RAIN PATTERN AND MOVEMENT OF
UPPER TROF EWD THIS AM...BUT SPLIT ON THE AFTN FCST. AT THIS TIME...
PREFER GFS WITH RAIN PRETTY MUCH CONFINED TO NERN COUNTIES THIS
AFTN AND LITTLE TO WEST OR SOUTH. STABILIZING CONDITIONS BEHIND THE
EARLY MORNING PRECIP AGREE WITH THE GFS ON SCATTERED STORMS WITH
LESS INTENSITY AND COVERAGE FOR THE REST OF THIS MORNING AND AFTN.
WILL ALLOW FF WATCH TO EXPIRE AT 6 AM THIS MORNING.

A SOUTHERLY LOW LEVEL FLOW WILL RE-ESTABLISH ITSELF ACROSS SC TX
THIS AFTN INTO TONITE. WILL PLACE LOW POPS ACROSS AREA TONIGHT.

GFS INDICATES ANOTHER AREA OF LIFT ACROSS CENTRAL AND NORTH SECTIONS
ON SUN...MAINLY THRU THE AFTN PERIOD. HAVE LOWERED TEMPS A DEGREE
OR TWO IN VIEW OF INCREASED CLOUDS AND CONCENTRATED THE PRECIP ALONG
AND JUST EAST OF IH35 CORRIDOR. WITH NO SIGNFICANT AIRMASS CHANGES
FROM SUN INTO THE FIRST OF NEXT WEEK...CONTINUED WITH LOW POPS
AND ABOVE NORMAL HIGHS EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              85  68  87  69 /  40  30  30  20
AUSTIN BERGSTROM INTL AIRPORT  84  68  87  67 /  40  30  30  20
DEL RIO INTL AIRPORT           83  68  85  67 /  30  30  40  20
SAN ANTONIO INTL AIRPORT       86  70  88  68 /  40  30  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH NE COUNTIES TIL
6 AM.

&&

09/11
Hazardous weather outlook, Oct 22, 3:24 PM CDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
324 PM CDT FRI OCT 22 2004

TXZ171>173-183>194-202>209-217>225-228-231100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
324 PM CDT FRI OCT 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 6 AM SATURDAY FOR
MOST OF THE HILL COUNTRY AND INTERSTATE 35 CORRIDOR. THE FLASH FLOOD
WATCH IS ALONG AND NORTHEAST OF A LINE FROM ROCKSPRINGS TO
UVALDE TO SAN ANTONIO TO TAYLOR. SHOWERS AND THUNDERSTORMS WILL
INCREASE THIS EVENING AND CONTINUE OVERNIGHT. MOIST GULF AIR AND A
SLOW MOVING COLD FRONT WILL FOCUS THE STORMS MAINLY OVER THE HILL
COUNTRY AND ALONG THE INTERSTATE 35 CORRIDOR. RAINFALL AMOUNTS WILL
AVERAGE ONE TO TWO INCHES...BUT SOME SPOTS COULD RECEIVE UP TO FOUR
INCHES BY DAYBREAK SATURDAY.

SOME OF THE THUNDERSTORMS MAY ALSO BE SEVERE THIS EVENING WITH
DAMAGING WINDS AND LARGE HAIL. THE PRIMARY THREAT AREA FOR SEVERE
STORMS WILL BE WEST OF INTERSTATE 35 FROM GEORGETOWN TO SAN
ANTONIO...AND NORTH OF INTERSTATE 10 FROM SAN ANTONIO TO MOUNTAIN
HOME. THE MAIN THREAT TIME FOR SEVERE STORMS WILL BE FROM 5 PM TO
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Local storm report, Oct 23, 1:31 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
131 AM CDT SAT OCT 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0128 AM     FLOOD            10 N MEDINA             29.94N 99.25W
10/23/2004                   KERR               TX   EMERGENCY MNGR

            AUTOMOBILE WASHED OFF THE ROAD AT BENTON CREEK NEAR
            HIGHWAY 16. NUMEROUS ROADS CLOSED. OBSERVER MEASURED 5
            INCHES OF RAINFALL.

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 9:58 PM CDTSevere Thunderstorm WarningEWXLlano47 min
Oct 22, 10:37 PM CDTSevere Thunderstorm WarningEWXBurnet53 min
Oct 23, 12:03 AM CDTFlash Flood WarningEWXBandera3 hr
Oct 23, 12:42 AM CDTFlash Flood WarningEWXKendall3 hr
Oct 23, 1:10 AM CDTFlash Flood WarningEWXKerr2 hr
Oct 23, 3:37 AM CDTFlash Flood WarningEWXKendall3 hr
Oct 23, 5:25 AM CDTFlash Flood WarningEWXComal, Hays3 hr
Oct 23, 6:25 AM CDTFlash Flood WarningEWXKendall2 hr
Oct 23, 8:18 AM CDTFlash Flood WarningEWXCaldwell, Gonzales, Guadalupe3 hr
Oct 23, 10:26 AM CDTFlash Flood WarningEWXFayette, Lavaca3 hr
Oct 23, 4:50 PM CDTSevere Thunderstorm WarningEWXAtascosa55 min
Oct 23, 5:45 PM CDTSevere Thunderstorm WarningEWXAtascosa45 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.